Share This Article
If you’re considering taking sertraline for weight loss, it’s important to understand how the medication may affect your appetite and metabolism. This article will explain everything you need to know about sertraline and weight loss.
Checkout this video:
Sertraline and Weight Loss
It’s common for people to experience some weight loss when they start taking sertraline. In fact, weight loss is listed as a common side effect of the medication. However, it’s not clear how common it is or how much weight you might lose.
Sertraline and Weight Loss: The Research
The research on whether sertraline leads to weight loss is mixed. Some studies suggest that the medication may lead to modest weight loss when used in conjunction with diet and exercise, while other studies find no significant effect.
It’s important to keep in mind that weight loss is not a common side effect of sertraline. In fact, most people who take the medication don’t experience any change in their weight. If you’re concerned about weight gain or loss while taking sertraline, talk to your doctor.
Sertraline and Weight Loss: How It Works
Sertraline is an SSRI (selective serotonin reuptake inhibitor) antidepressant. SSRIs are the most commonly prescribed type of antidepressant. They work by affecting chemicals in the brain that may become unbalanced and cause depression or anxiety.
Sertraline is approved for the treatment of major depressive disorder,Obsessive-Compulsive Disorder (OCD),panic disorder, post-traumatic stress disorder (PTSD), and social anxiety disorder.
Weight loss is a common side effect of sertraline. However, it may also cause weight gain in some people. This can happen because sertraline affectsthe metabolism of carbohydrates. It also increase appetite in some people.
Sertraline and Weight Loss: The Bottom Line
If you and your doctor determine that sertraline is the best medication for your depression, weight loss should not be a primary concern. However, it’s possible that you may lose some weight when you first start taking sertraline. And, if you experience vomiting or diarrhea as side effects of the medication, weight loss could occur.
But keep in mind that depression itself can lead to weight changes. So, it’s important to pay attention to any shifts in your eating habits or activity level and talk to your doctor about them. If you and your doctor are concerned about weight changes while you’re taking sertraline, there are a few things you can do. First, try making lifestyle changes such as eating a healthy diet and exercising regularly. If these measures don’t help, your doctor may adjust your dosage of sertraline or switch you to another antidepressant.
Sertraline and Weight Gain
It’s common for people to experience weight changes while taking sertraline. In fact, weight gain is listed as a common side effect of the medication. However, weight loss is also a possible side effect. Let’s take a look at what the research says about sertraline and weight loss.
Sertraline and Weight Gain: The Research
A review of research on sertraline (Zoloft), a selective serotonin reuptake inhibitor (SSRI) antidepressant, and weight gain.
A 2016 review of research found that though SSRIs as a class were associated with slight weight gain, individual drugs in the class differed in their effects on weight. Sertraline was associated with the least amount of weight gain.
A 2015 study that looked at nearly 24,000 people found that those taking SSRIs gained about 1 pound over the course of a year. Those taking sertraline specifically gained an average of 0.7 pounds.
A 2014 study found that people who took sertraline for 3 months had an average weight gain of 3.2 pounds. People who took another SSRI, escitalopram (Lexapro), had an average weight gain of 4 pounds.
The bottom line is that while sertraline may cause some weight gain, it is not likely to cause a significant amount. If you are concerned about weight gain while taking sertraline, talk to your doctor.
Sertraline and Weight Gain: How It Works
Sertraline ( trade name Zoloft) is a selective serotonin reuptake inhibitor ( SSRI ) . It was introduced to the U.S. market in 1991 by Pfizer . This class of drugs are prescribed to treat major depressive disorder , panic disorder , social anxiety disorder , obsessive-compulsive disorder ( OCD ), and posttraumatic stress disorder ( PTSD ).
While weight gain is a potential side effect of all antidepressants, each class of drug has a different potential to cause weight gain. Tricyclic antidepressants and monoamine oxidase inhibitors ( MAOIs ) are the most likely to cause weight gain, while SSRIs are least likely to cause weight gain.
SSRIs work by preventing the reuptake of serotonin in the brain. Serotonin is a neurotransmitter that plays an important role in mood regulation. When levels of serotonin are low, you may feel depressed or anxious . By preventing the reuptake of serotonin, SSRIs allow more serotonin to remain available in the brain, which can improve mood and relieve symptoms of depression or anxiety .
While most SSRIs are generally associated with minimal weight gain, some studies have found that sertraline may be more likely to cause weight gain than other SSRIs. In one study, adult patients who took sertraline for six weeks were more likely to experience an increase in body mass index ( BMI ) than those who took a placebo . However, it’s important to note that this study only looked at short-term use of sertraline; it’s not known if this finding would hold true for long-term use.
Sertraline and Weight Gain: The Bottom Line
The bottom line is that you may experience weight gain while taking sertraline, but it is not a common side effect. If you are concerned about weight gain, talk to your doctor. He or she can help you make lifestyle changes and/or adjustments to your medication that may help with weight control.